West Virginia, 2013

Heavy Snow in West Virginia, February 2 to 4, 2013

February 2 to 4, 2013 · NWS RNK · 2 events in 2 counties and zones

As a cold front, and a wave of energy along the front, passed across the region light snow increased to heavier snow across mainly the higher west-facing slopes of southeast West Virginia. The higher snow amounts ranged from around five to twelve inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As a cold front, and a wave of energy along the front, passed across the region light snow increased to heavier snow across mainly the higher west-facing slopes of southeast West Virginia. The higher snow amounts ranged from around five to twelve inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 2, 10:02 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 2, 10:02 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EST SAT FEB 2 2013

.SYNOPSIS...
A FEW DISTURBANCES WILL BE AFFECTING THE REGION THIS WEEKEND INTO
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM EST SATURDAY...

HAVE BEEN TRACKING REGIONL AND LOCAL RADAR TRENDS OF APPRROACHING
PRECIPITATION TO OUR WEST. FIRST RETURNS OF KFCX-88D OF ABOUT
10-15 DBZ ARE CURRENTLY OVER PARTS OF THE MOUNTAIN EMPIRE REGION
OF SOUTHWEST VIRGINIA. WHEN THIS ACTIVITY CROSSED LONESOME PINE
LIGHT SNOW WAS REPORTED. BELIEVE AT LEAST SOME LIGHT SNOW IS
FALLING BETWEEN BLUEFIELD AND BRISTOL AND IS ADVANCING NORTHEAST.
REGIONAL RADARS SHOWS THIS AREA AS A NARROW EASTERN EXTENSION OF
THE MAIN AREA OF PRECIPITATION THAT IS STILL PRIMARILY IN EASTERN
KENTUCKY AND TENNESSEE. HAVE UPDATED THE MORNING PART OF THE
FORECAST FOR THE PASSAGE OF THE NARROW BAND THROUGH THE AREA...BUT
HAVE LEFT THE AFTERNOON SNOW FORECAST AS IS TO REFLECT THE ONSET
OF THE MAIN AREA OF SNOW IN THE WEST. HAVE TWEAKED HOURLY
TEMPERATURE...DEW POINT AND SKY COVER GRIDS TO REFLECT THE LATEST
OBSERVATIONS AND EXPECTED TRENDS THROUGH THE EARLY AFTERNOON.

AS OF 905 AM EST SATURDAY...

FORECAST UPDATED TO REFLECT THE CONCLUSION OF THE WIND CHILL
ADVISORY. ADDITIONAL ADJUSTMENTS WILL BE MADE LATER THIS HOUR.

AS OF 645 AM SATURDAY...

UPDATE TO HAVE LESS CLOUD COVER EARLY...BUT SEEING MID DECK
POURING INTO FAR SW VA ATTM...AND EXPECT MOST AREAS TO BECOME
OVERCAST BY LATE MORNING WITH LIGHT SNOW MOVING INTO THE MTNS OF
WV AND FAR SW VA BY NOON.

PREVIOUS VALID DISCUSSION...
FOCUS THIS PERIOD WILL BE THE NEXT CLIPPER SYSTEM THAT IS
EXPECTED TO MOVE FROM THE MID/UPPER MS VALLEY EARLY THIS MORNING
INTO THE MOUNTAINS THIS AFTERNOON. MAIN TRACK OF SFC LOW IS
EXPECTED TO STAY NORTH OF THE CWA WHICH PRESENTS THE ISSUE OF LESS
SNOW USUALLY...BUT ENOUGH BACKING OF WINDS IN THE LOW LEVELS PLUS
UPPER VORT PASSING TO OUR SOUTH SHOULD BRING A PERIOD OF SNOW TO
THE MOUNTAINS STARTING BY MIDDAY AND EXTENDING INTO THE PIEDMONT
BY THE LATE AFTERNOON. ENOUGH WARMING MAY RESULT IN MIX OF
RAIN/SNOW OUT EAST. FORECAST OVERALL FROM PREVIOUS ONE IS IN GOOD
SHAPE. MAY SEE SOME HIGHER AMOUNTS THOUGH INTO THE NEW RIVER
VALLEY AND CRAIG COUNTY VA...SO ADDED PULASKI...MONTGOMERY AND
CRAIG TO THE ADVISORY...WHERE UP TO 3 INCHES IS POSSIBLE FROM THIS
AFTERNOON INTO SUNDAY. WINTER WEATHER ADVISORIES MAY BE NEEDED
EAST TO THE BLUE RIDGE BUT AFTER COLLABORATING WITH WFO LWX AND
ONLY GETTING UP A FEW HIGHER RIDGES WEST OF I-81 FROM ROANOKE TO
LEXINGTON OF THE 2 INCH CRITERIA WILL NOT ISSUE ONE AT THIS TIME.

BEFORE THE SNOW ARRIVES...WIND CHILL ADVISORY IS NOT COMING TO
FRUITION GIVEN LIGHT WIND SPEEDS...EXCEPT FOR BATH/GREENBRIER CO AND
THIS IS MAINLY FOR THE HIGHER PEAKS. WILL CANCEL ALL BUT THOSE TWO
COUNTIES FROM THE WIND CHILL ADVISORY.

WITH INCREASING CLOUDS AND PRECIP MOVING INTO THE AREA TODAY WENT
TOWARD COOLER MOS GUIDANCE IN THE MOUNTAINS WITH UPPER 20S TO LOWER
30S. FURTHER EAST THE LOCAL MOS/ECMWF MOS ARE COLDER AND THE MET/MAV
WARMER...SO WENT WITH IN BETWEEN THINKING THE HIGH CLOUDS THIS
MORNING ARE THIN ENOUGH AND MAY SEE ENOUGH SUN AHEAD OF THE CLIPPER
WITH SW FLOW TO BRING TEMPS AROUND 40. LOCAL/ECMWF SHOWING UPPER
30S...MAV/MET SHOWING MID 40S IN THE EAST.

SHOULD SEE MOST SNOW ALONG AND WEST OF THE BLUE RIDGE BY LATE
AFTERNOON. MAY SEE A WINDOW FOR LESS SNOW THIS EVENING BETWEEN
IMPULSES...BUT NOT GOING TO GET FANCY ON THIS YET. AS WITH CLIPPERS
SNOW ON THE MODELS APPEARS UNDERDONE IN HOW FAR EAST IT TRACKS GOING
WITH MAINLY A MOUNTAIN CUTOFF. THINK ENOUGH ENERGY PRESENT TO SEND A
BAND OR TWO OF SNOW EAST INTO THE PIEDMONT THIS EVENING AND
OVERNIGHT...FOR NOW FAVORING MORE OF THE NRN CWA CLOSER THE SFC LOW.

DID ALLOW FOR A LULL IN THE SNOW IN THE PIEDMONT AS MODELS SHOW AS
WINDS TURN MORE DOWNSLOPE THAT THE PIEDMONT DRIES OUT BEFORE THE
NEXT CLIPPER SUNDAY.

WINDS ARE NOT TOO STRONG BEHIND THIS FIRST CLIPPER SO HAVE GUSTS
LESS THAN 35 KNOTS. STILL MAY SEE SOME BLOWING SNOW IN THE HIGHER
ELEVATIONS OVERNIGHT. TEMPS WILL NOT BE AS COLD THANKS TO CLOUDS AND
PRECIP WITH LOWS RANGING FROM THE LOWER 20S WEST TO THE UPPER 20S
EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 320 AM EST SATURDAY...

UPPER TROF WILL REMAIN OVER THE EASTERN CONUS WITH COLD
NORTHWEST FLOW FOR OUR AREA INTO WEDNESDAY. A COUPLE OF UPPER AIR
DISTURBANCES/CLIPPERS WILL TRAVEL ACROSS OUR REGION DURING THE
PERIOD. ONE CLIPPER WILL MOVE THROUGH SUNDAY MORNING INTO SUNDAY
AFTERNOON. THE HIGHEST SNOW ACCUMULATIONS EXPECTED ACROSS THE
WESTERN UPSLOPE FAVORED LOCATIONS ESPECIALLY NORTHWEST GREENBRIER
COUNTY. SNOW SHOWERS AND SNOW FLURRIES WILL LINGER THE LONGEST IN
THE NORTHWEST MOUNTAINS SUNDAY NIGHT. WHILE IN THE EAST...SKIES
SHOULD CLEAR WITH THE DEPARTURE OF THE CLIPPER AND ITS ASSOCIATED
COLD FRONT.

CLOUDS INCREASE MONDAY AS ANOTHER CLIPPER ZIPS EAST ACROSS THE OHIO
VALLEY AND INTO THE NORTHERN MID ATLANTIC REGION. SLOWED THE TIMING
A COUPLE OF HOURS FOR THE ONSET OF THE PRECIPITATION MONDAY. ALLOWED
THE PRECIPITATION TO SPILL FURTHER EAST INTO THE FOOTHILLS AND
PIEDMONT MONDAY EVENING INTO MONDAY NIGHT. KEPT A CHANCE OF SNOW
SHOWERS IN THE WEST TUESDAY...BEFORE THE NEXT CLIPPER ARRIVES BY
TUESDAY NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 400 PM EST FRIDAY...

A CLIPPER ARRIVES TUESDAY NIGHT BRINGING SOME LIGHT SNOW TO SE WEST
VA AGAIN AND ANOTHER CHUNK OF COLDER AIR. THE REST OF THE LONG TERM
IS UNEVENTFUL WITH SOME RAIN SHOWERS ARRIVING LATE FRIDAY PER THE
ECMWF...WHICH LOOKS TO BE A RATHER WARM SYSTEM ATTM. THE GFS IS DRY
FOR THE REST OF THE FORECAST. HIGH PRESSURE BEHIND TUESDAY'S CLIPPER
MAY PROVIDE ENOUGH EASTERLY FLOW FOR THURSDAY TO BE DECEPTIVELY
CHILLY AND CLOUDY. DESPITE SHOWERS ARRIVING FRIDAY...THIS LOOKS TO
BE THE WARMEST DAY OF THE ENTIRE LONG TERM WITH H85 TEMPS SOLIDLY
ABOVE 0C.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AS OF 630 AM EST SATURDAY...

VFR CONDITIONS THIS MORNING WITH HIGH PRESSURE OVER VA...WILL
QUICKLY TRANSITION TO MVFR AND AT TIMES IFR WITH SNOW AT BLF/LWB
BETWEEN 16-18Z REACHING BCB/ROA IN THE 19Z-21Z TIME FRAME. NOT
EXPECTING CIGS TO VENTURE INTO MVFR AT LYH/DAN AT THIS TIME...BUT
LIGHT SNOW IS POSSIBLE ALTHOUGH SHOULD NOT SEE VSBYS ENTER MVFR
RANGE UNLESS SOME MESOSCALE BANDING SETS UP...BUT CONFIDENCE LOW
IN THIS FOR THE PIEDMONT.

WINDS SW WILL INCREASE IN THE MIDDAY TO AFTN TIME FRAME AHEAD OF
THE CLIPPER WITH GUSTS TO 20 KTS POSSIBLE ON THE RIDGES.

THERE WILL BE A BREAK BETWEEN CLIPPERS THIS EVENING AND EARLY
OVERNIGHT SUCH THAT VSBYS DROPPING TO IFR IN THE AFTN AT
BLF/LWB/BCB WILL HEAD BACK TO MVFR/VFR IN THE 05Z TIME FRAME.

NEXT CLIPPER SHOULD BRING VSBYS/CIGS AROUND IFR AGAIN AROUND THE
END IF NOT BEYOND THIS TAF PERIOD SUCH THAT HAVE NOT INCLUDED IT
IN THIS SET OF TAFS.

.EXTENDED AVIATION...
A SERIES OF FAST MOVING CLIPPER SYSTEMS WILL BE ROLLING THROUGH THE
AREA ABOUT EVERY 48 HOURS. EXPECT PERIODS OF MVFR OR LOWER CIGS/VSBYS
WITH THESE SYSTEMS FOLLOWED BY LINGERING UPSLOPE -SHSN FOR KBLF AND
KLWB...POSSIBLY INTO KBCB AND KROA. LOW LEVEL WINDS WILL CONTINUE FROM
THE NW AND WILL GENERALLY BE IN THE INCREASE THROUGH MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR VAZ007-
     009>015-018>020.
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR WVZ042>045.

&&

SYNOPSIS...WP
NEAR TERM...DS/WP
SHORT TERM...KK
LONG TERM...KM
AVIATION...RAB/WP
Hazardous weather outlook, Feb 2, 9:07 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 AM EST SAT FEB 2 2013

NCZ001-018-VAZ007-009>015-018>020-WVZ042>045-031415-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
907 AM EST SAT FEB 2 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ016-017-022>024-031415-
ALLEGHANY NC-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-
907 AM EST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A LIGHT ACCUMULATION OF SNOW IS POSSIBLE THIS AFTERNOON AND
TONIGHT. AROUND 1 INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS
ALONG THE RIDGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS MAY BRING ANOTHER HALF INCH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-031415-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
907 AM EST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN INCH OR LESS OF SNOW IS POSSIBLE LATE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Local storm report, Feb 2, 8:51 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 AM EST SAT FEB 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     NON-TSTM WND DMG 2 NNE TODD              36.33N 81.59W
02/01/2013                   ASHE               NC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 194 NEAR TODD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Mercer

When
February 2, 10:52 AM EST to February 3, 3:30 AM EST
Where
Mercer forecast zone
Reported by
County Official
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

A total of four to five inches of snow fell countywide.

Heavy Snow, Greenbrier

When
February 2, 1:35 PM EST to February 4, 1:45 AM EST
Where
Greenbrier forecast zone
Reported by
Department of Highways

The higher snowfall amounts across the county include 5.0 inches five miles north-northwest of Leonard, 6.0 inches east-southeast of Rupert, and 11.8 inches at Quinwood.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436853, 436856.